Aa
Aa
A
A
A
Close
617846 tn?1231553233

Unequal pupil dilation / absent reactivity

I am currently using a transdermal scopolamine patch for vertigo. I suffer from profound episodes of vertigo, so the doctor has prescribed me a 1.5 mg transderm patch. I only use it when the vertigo is extremely severe. My problem is this: When I apply the patch, (behind the ear, either right or left) I immmediately experience extreme anisocoria in whichever eye is nearer the patch. While I am curious about this, mostly because it is not listed under side/adverse effects,it is not my priority concern.What I am alarmed about is that the alternate eye loses the ability to adjust in any manner. The opposing pupil becomes fixed and will not react to any variations in light. Could someone please advise?
4 Responses
Sort by: Helpful Oldest Newest
284078 tn?1282616698
MEDICAL PROFESSIONAL
Please stop the patch if you can and see an ophthalmologist right away since this drug can cause glaucoma attacks in certain individuals.  What you have described makes me worry that you could be at high risk for such a glaucoma attack.  Tell the ophthalmologist exactly what you told me and ask him if it is safe to use the drug.  I have an old dear patient that I have known for years, who is going on a cruise soon out of Port Canaveral near my house and she wants to use the same scopolamine patch. She is going to give it a test run tomorrow and see me at 2 pm to see if it causes any changes in her eye pressure.

MJK MD
Helpful - 1
Avatar universal
Errrr stay away from the patch! No brainer here.
Helpful - 0
617846 tn?1231553233
Thank you for your insight I see my PCP tomorrow and plan to discuss this indepth, I am a nursing student and have done my 'homework' on this medication but never of, heard in any literature, these side effects.
Thanks again
Helpful - 0
617846 tn?1231553233
Would love to, however the benefits far outway the 'freak look', I have severe balance issues.Without the patch I bounce off the walls.
Helpful - 0

You are reading content posted in the Eye Care Forum

Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Eye whitening, iris color change, and eyeball "bling." Eye expert Dr. John Hagan warns of the dangers from these unnecessary surgeries.
Eye expert John Hagan, MD, FACS, FAAO discusses factors to consider and discuss with your eye care team before embarking on cataract surgery.
Is treating glaucoma with marijuana all hype, or can hemp actually help?
Protect against the leading cause of blindness in older adults
Got dry eyes? Eye drops aren't the only option! Ophthalmologist John C. Hagan III, MD explains other possible treatments.